Alert archive / Nevada / Winter Storm Warnings in 2017

Winter Storm Warning 5, NWS Elko, NV

February 7, 2017Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Feb 7, 2017, 2:03 AM PST for Elko County, White Pine County, Nevada. It took effect at Feb 7, 2017, 4:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2017, 2:03 AM PST (10:03 UTC)
In effect from
Feb 7, 2017, 4:00 AM PST
Expired
Feb 7, 2017, 12:00 PM PST
In force
8 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS45 KLKN 071003
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
203 AM PST TUE FEB 7 2017

NVZ031-034-072000-
/O.CAN.KLKN.WS.W.0004.000000T0000Z-170207T2000Z/
/O.NEW.KLKN.WS.W.0005.170207T1200Z-170207T2000Z/
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
203 AM PST TUE FEB 7 2017

...WINTER STORM WARNING IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT 
UNTIL NOON PST (1 PM MST) TODAY. 

* SNOW ACCUMULATIONS...3 TO 6 INCHES VALLEYS...10 TO 20 INCHES 
  MOUNTAINS. 

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* IMPACTS...SNOW PACKED ROADS AND LIMITED VISIBILITY WILL 
  TRAVEL DIFFICULT OR HAZARDOUS. IN ADDITION GUSTY WINDS WILL 
  CREATE BLOWING AND DRIFTING SNOW.

* FOR A DETAILED VIEW OF THE HAZARD AREA, VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. FOR THE LATEST ROAD
CONDITIONS CALL 511 OR VISIT HTTP://WWW.NVROADS.COM.

&&

$$
1 follow-up statement
589 
WWUS45 KLKN 071950
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
1150 AM PST Tue Feb 7 2017

NVZ031-034-072100-
/O.EXP.KLKN.WS.W.0005.000000T0000Z-170207T2000Z/
Northern Elko County-Ruby Mountains/East Humboldt Range-
1150 AM PST Tue Feb 7 2017

...WINTER STORM WARNING WILL EXPIRE AT NOON PST TODAY...

Widespread snow has ended or changed to rain across the warning 
area. Light to moderate accumulations of snow will be possible in 
the mountains, with no impact expected in valley locations. Winds
could cause localized blowing and drifting of snow. Watch for icy
patches on area roadways, especially later tonight. 

$$

94

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 3:19 PM PST, 10 hours 44 minutes earlier.

Area forecast discussion, Feb 6, 3:19 PM PST, 10 hours 44 minutes before
Area Forecast Discussion
National Weather Service Elko NV
319 PM PST Mon Feb 6 2017

.SYNOPSIS...Pacific moisture will continue to bring rain and snow
showers through the week.
&&

.SHORT TERM...Tonight through Thursday. A good surge of Pacific
moisture will move into northern NV tonight and Tuesday for rain
and snow. The biggest forecast challenge will be snow levels,
especially along the I-80 corridor from Carlin to Wells as this
area will be right at the rain/snow line with some models showing
4 to 6 hours of snow at Elko tonight through mid morning Tuesday
while other models indicate precipitation will remain all rain.
Did a blend of the different model solutions and the forecast will
indicate rain mixing with snow later tonight and Tuesday morning
before changing back to all rain late Tuesday morning. Elsewhere,
snow levels drop to valley floors across northern Elko county
where 3 to 6 inches of snow are expected in the valleys and 10 to
20 inches in the mountains so the Winter Storm Watch has been
upgraded to a Winter Storm Warning for tonight and Tuesday
morning. The Warning is also for the Ruby Mountains. Across
central NV snow levels will be high enough that most valleys will
see rain with snow across the higher summits and mountains. Surges
of Pacific moisture will continue across northern Nevada Tuesday
night through Thursday for scattered showers.

.LONG TERM...Thursday night through Monday.

Thursday night and Friday. A cold front will be slowly dropping NW
to SE through the CWA. Recent model runs, especially the EURO,
shows a trend toward a slower frontal passage. This could provide
the area more substantial precip, with rain changing to snow.
Given the amounts of warm air in place, the changeover will be
slow to occur. Snow should start reaching valleys of northern
Nevada between 5500-6000ft by late in the afternoon, while valleys
around 5000ft will hold of on a changeover until the evening.
This will greatly limit snowfall accumulations with only minor
accumulations expected near 5000ft. Elevations 5500ft to 6500ft
could see a couple of inches. The mountains will see a nice period
of accumulating snow.

Saturday. The models are still in agreement on an open trof or
closed low dropping generally SE near/through eastern Nevada.
However the forecast models now differ more on location and
timing. The GFS takes a more southerly route through the middle of
Nevada, while the EURO slides east across southern ID and then
south through Utah. Regardless, both solutions will keep us cool
and bring a chance of snow showers to much of eastern Nevada.
Upslope regions and some northern Nevada valleys could pick up
minor/modest snow accumulations.

Confidence is slightly less than yesterday, but overall modest
confidence still exists. The jet is not terribly strong on the
western periphery of the trof, so a weaker and further east EURO
solution is preferred and reflected in the grids. Current thinking
is the ridge building into the west coast will help shunt the
system to the east.

Sunday and Monday. After the storm system moves through, a cool
northerly flow will resume. Expect chilly mornings and afternoon
highs in the 30s/40s. All models agree this will start a dry
period.
&&

.AVIATION...Light -shra/vcsh will break out across KEKO/KWMC
around 00Z to 03Z with lowering cigs. By 05Z to 07Z -ra/ra will
overspread KWMC with MVFR/IFR conditions possible. KEKO may see
-rasn very early Tuesday morning, but will quickly change to rain
by later in the morning. MVFR/IFR will be possible, especially if
snow or a rain/snow mix lowers cigs/vis. KELY and KTPH will see
VCSH with KELY seeing the greatest chance of -shra/shsn early
Tuesday morning. With the approaching storm system, mountains
will likely be obscured.
&&

.HYDROLOGY...With temperatures remaining above freezing at night
and daytime highs reaching into the 40s and even lower 50s over
the next several days snow melt will increase across the region.
In addition rain falling on lower and mid- elevation snow will
also accelerate snow melt. This will cause rises in area streams
and rivers with high stream flows expected. Minor flooding is
possible along smaller streams and in low laying areas.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon PST Tuesday for Northern Elko
County-Ruby Mountains/East Humboldt Range.

&&

91/94/94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:00 PM PSTAreal Flood AdvisoryLKNHumboldt24 hr
Feb 6, 7:19 PM PSTAreal Flood AdvisoryLKNElko3 hr
Feb 6, 7:27 PM PSTAreal Flood AdvisoryLKNElko24 hr
Feb 6, 7:35 PM PSTAreal Flood AdvisoryLKNEureka, Lander24 hr
Feb 6, 9:59 PM PSTAreal Flood AdvisoryLKNElko24 hr
Feb 7, 10:01 AM PSTAreal Flood WarningLKNElko24 hr
Feb 7, 2:59 PM PSTAreal Flood WarningLKNElko, Eureka, Humboldt, Lander69 hr
Feb 7, 3:01 PM PSTRiver Flood WarningLKNHumboldt33 hr

Nearby

Winter Storm Warnings in Nevada, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.